Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining on patch

24 October, 2019

Question:

I’m on the patch and I’m constantly staining. It is too little to make me a nidda but it does cause considerable stress.

I didn’t like the pill because of the need to remember every day, and my rav didn’t want me to do an iud. My rav suggested the nuva ring but I’m hesitant to do it.

I’m only on the patch for 6 weeks and I skipped the off week. Do you think I should take a week break? If I do that will I be stuck staining afterwards so I can’t get to the mikva?

I really don’t know what to do. Thanks for any advice!


Answer:

Each time you switch to a new type of hormonal birth control, it is normal to experience staining for the first 1-3 months as your body adjusts. It is also common to have staining when combined hormonal contraception is taken for more than the conventional 21 to 26 (depending on type) consecutive days.

In light of this, we suggest that you give the patch another month or two before deciding whether you should switch to the NuvaRing. During this time, you should not skip the week break. Should this solve the problem of staining, then we suggest you gradually increase the time you use the patch before taking a break to find the amount of uninterrupted use that works for you without staining.

At this point, if the staining has not let up, we recommend taking the week break now to get your period. You may experience staining after your period but not all stains will invalidate the clean days. Please see our articles on stains and toilet paper for more details.

Please feel free to get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.